feelsthethreat

Xanax to Valium switch

Recommended Posts

Due to  cross-country move less than two month ago, I have a  new psychiatrist. I LOVED my psychiatrist who is still in touch with me until I fully transition to the new psychiatrist - the meds I'm taking were prescribed by her, so she feels an obligation to me until the new psychiatrist has fully assessed me (three full appts.) and is willing to start writing scripts.  I have PTSD due to many events of the past 18 or so months (details are in my post in the Introduction forum) and have ended up on a dose of .5 mg extended-release Xanax twice a day... once in the AM and once in the PM. But even taking the two a day, I have breakthrough anxiety a few times a week and occasionally have to take an additional .25mg or .5mg. I have somewhat isolated, which is not good when you move to a new area and need to make new connections with people. So the new psychiatrist has said that's the problem with Xanax (and I know it)... is its short half-life. She started planting the seed for a switch from Xanax to Valium, hope it stabilizes, and then start switching around my anti-depressants to see if something else will help with the anxiety (current anti-depressants are Pamelor - very low dose - and Remeron). In a previous episode of severe anxiety and depression from 2011-2013, I went through a LOT of medications and none work. I eventually had ECT (electro-convulsive therapy) and it worked... took away the depression and anxiety so I no longer needed Xanax. It wasn't until this recent string of traumas began happening 18 months ago that I slowly started using it from time to time, until within the last couple of months I'm back on Xanax on a prescribed (as opposed to PRN) dose.

I hate trying new medications, and the new psychiatrist isn't telling me I have to do this right this second, but she seems to think I will have more stable coverage of a benzo if I'm using Valium, which has a much longer half-life, than Xanax.

Wondering if anyone here has made a switch from Xanax to Valium and what it was like. At one point many years ago I did attempt a switch from Xanax to Klonopin, and the Klonopin just didn't offer the same anxiety relief as Xanax, so that's one reason I'm afraid to switch to Valium.

Share this post


Link to post
Share on other sites

I haven’t done this myself but I was usually Xanax for awhile while switching and trying different ssris with the help of my psychiatrist. I was eventually switched to klonopin which helps so much, but does help if you are super panicked. For that I take 1mg of Xanax and I’m good to go. So my point is I think the switch to Valium is a good choice . They are probably using the Ashton method. You can look it up. Let us know how it goes. Give it a try to see if it helps! Keep me posted!

Share this post


Link to post
Share on other sites

I met with a second psychiatrist this week after feeling like the first one I met was non-committal when it came to consulting with my previous psychiatrist. I've tried a lot of different anti-depressants and I don't want to start over again and she hemmed and hawed about how full her schedule was, and the time difference in trying to reach my previous psychiatrist. So I found someone new, and at the first appt., he didn't even bring up a long-term plan of taking me off of benzos. He was one of the most thorough p-docs I've ever met, and instead is approaching the anxiety with adjusting anti-depressants, so I feel like I have a bit of a reprieve.  I see him again this coming week. I know he's already reached out to my new marriage counselor and new therapist, and maybe my old psychiatrist (also will probably reach out to my old therapist because he knows me better than any of them) I really hope I notice a difference in my anxiety with the new anti-depressant.

Can I just say, one thing that drives me nuts about Xanax is how I get the hiccups so much more often when I'm on it. I don't know if it's the same with other benzos, or just Xanax. And it always seems to happen fairly soon after I take my bedtime dose, which is frustrating when I'm trying to go to sleep!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now